| Catalog Number |
72201661 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
05/27/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that during a shoulder arthroscopy, the tip of the knife rasp broke off in the glenoid colon when detaching the labrum from the glenoid.Three attempts were made to remove the tip, but there was no success as the scraper fragment was fixed in the glenoid.The labrum was successfully repaired.There was a delay of 15 minutes reported and the procedure was completed using the same faulty device, no further complications were reported.
Additional Manufacturer Narrative
H11: h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, a clinical review states that two undated, unlabeled photos were provided that confirm the tip was missing.According to the report, after the surgeon made three unsuccessful attempts to remove the tip, he observed the scraper fragment was fixed in the glenoid.The retained tip of the scraper is comprised of high-grade surgical stainless steel; these instruments are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.Since the tip was left fixed in the glenoid the potential for micro-motion/migration is unlikely.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include excessive force on the device, contact with another source, or an inadvertent impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.
Additional Manufacturer Narrative
H11: h3, h6: the reported device was received for evaluation.A visual evaluation showed the device was returned without any original packaging but has the lot number laser etched into the shaft.The shaft is bent.The rasp head has fractured from the distal end of shaft.A clinical review states that two undated, unlabeled photos were provided that confirm the tip was missing.The retained tip of the scraper is comprised of high-grade surgical stainless steel; these instruments are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.Since the tip was left fixed in the glenoid the potential for micro-motion/migration is unlikely.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences (excessive force on the device, contact with another source, or an inadvertent impact event inconsistent with normal use).Based on this investigation, the need for corrective action is not indicated.